Nebraska, 2009

Hail in Nebraska, August 26, 2009

August 26, 2009 · NWS LBF · 3 events in 2 counties and zones

Storms developed with the peak heating of the day across western Nebraska and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Storms developed with the peak heating of the day across western Nebraska and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 1:05 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 26, 1:05 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT WED AUG 26 2009

.DISCUSSION...
ABUNDANT MID AND UPPER LEVEL MOISTURE CONTINUES ACROSS THE
AREA...WITH A WIDESPREAD MID AND HIGH LEVEL CLOUD DECK FROM
ABOUT HWY 83 AND POINTS EAST. FURTHER WEST SOME CLEARING HAS TAKEN
PLACE...AND SURFACE HEATING IS ALLOWING FOR SOME INSTABILITY TO
DEVELOP. THIS INSTABILITY COMBINED WITH A MID LEVEL DISTURBANCE
MOVING EAST OUT OF WYOMING...IS ALLOWING FOR WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT. MOVEMENT THUS FAR HAS BEEN VERY SLOW...AND
FEEL STORMS WILL NOT MAKE IT MUCH PASS HWY 83 THIS EVENING DUE TO
THE CLOUD COVER AND DECREASING INSTABILITY AS ONE MOVES EAST.

MID AND UPPER LEVEL MOISTURE BEGINS TO DECREASE ON THURSDAY...AND
LESS CLOUD COVER IS EXPECTED. APPEARS CONVECTIVE CHANCES ARE AT A
MINIMUM...WITH NO REAL FOCUS FOR CONVECTIVE INITIATION EXPECTED.
WITH THE ADDITIONAL SUNSHINE...TEMPERATURES SHOULD BE A FEW DEGREES
WARMER...WITH LOWER TO MID 80S EXPECTED.

A TROUGH OF LOW PRESSURE WILL DROP INTO THE GREAT LAKES REGION ON
FRIDAY...WITH AN ASSOCIATED COLD FRONT TO DROP THROUGH WESTERN AND
NORTH CENTRAL NEBRASKA DURING THE MORNING. HIGH TEMPERATURES HOWEVER
WILL NOT BE MUCH DIFFERENT THAN THOSE ON THURSDAY...AS THE COOLER
AIR WILL LAG A BIT BEHIND THE ACTUAL COLD FRONTAL BOUNDARY.

PLEASANT WEEKEND ON TAP...AS CANADIAN HIGH PRESSURE SETTLES INTO THE
REGION. H925 AND H85 TEMPS SUPPORT HIGHS IN THE 70S TO NEAR 80. LOW
TEMPERATURES COULD FALL INTO THE LOWER 40S IN A FEW SPOTS WITH THE
DRY AIR AND LIGHT WINDS...BUT FOR THE MOST PART 45 TO 50 DEGREES IS
MORE LIKELY. HIGH PRESSURE MOVES OFF TO THE EAST MONDAY...AND
SOUTHERLY RETURN FLOW COMMENCES WITH WARMING TEMPERATURES THROUGH
MID WEEK.
&&

.AVIATION...
A DEVELOPING SURFACE TROUGH ON THE NORTHERN HIGH PLAINS WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND
EVENING IN THE NEBRASKA PANHANDLE. SOME ENHANCEMENT OF THE VERTICAL
MOTION CAN BE EXPECTED WITH THE PASSAGE OF THE UPPER TROUGH SWINGS
THROUGH TONIGHT. THE SHOWERS AND THUNDERSTORMS MAY SPREAD AS FAR
EAST AS MERRIMAN...MULLEN AND IMPERIAL. COVERAGE IS EXPECTED TO BE
LESS THAN 20 PERCENT...BUT WHERE SHOWERS AND STORMS DO DEVELOP
VISIBILITY AND CEILING IS LIKELY TO BE MVFR AND POSSIBLY IFR. THE
PRECIPITATION IS NOT EXPECTED TO REACH AS FAR AS VTN OR LBF...SO THE
TAFS FOR THOSE SITES WILL NOT INCLUDE CRITICAL CONDITIONS.
CEILINGS...IF ANY...WILL BE ABOVE 3000 FEET FROM VALENTINE AND NORTH
PLATTE EAST.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...TAYLOR
AVIATION...SPRINGER
Hazardous weather outlook, Aug 26, 1:34 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT WED AUG 26 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT WED AUG 26 2009 /234 PM MDT WED AUG 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE IN WESTERN NEBRASKA
THROUGH LATE THIS EVENING AS THE UPPER TROUGH SWINGS THROUGH. WITH
ONLY MODERATE INSTABILITY AND WEAK WIND FIELDS...LARGE HAIL IS NOT
LIKELY. THERE IS A POSSIBILITY OF STRONG DOWNBURST WIND OF UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deuel

When
August 26, 4:44 PM MST
Where
Deuel County, 9.69 mi N of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -102.070

Hail, Deuel

When
August 26, 4:54 PM MST
Where
Deuel County, 5.55 mi N of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.070

Hail, Perkins

When
August 26, 6:12 PM MST to 6:27 PM MST
Where
Perkins County, 4.59 mi SE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -101.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188151, 188152, 188153.